question-icon

What causes icy cold hands?

default
Posted on Mon, 27 Apr 2015
Question: I have Icy cold hands, What can cause this and what can I do for it?
Will Blood thinner help?
doctor
Answered by Dr. Muhammad Sareer Khalil (12 minutes later)
Brief Answer:
Need more information

Detailed Answer:
Hello and Welcome

I appreciate your concern

The most likely diagnosis is Raynauds Phenomenon. Raynaud phenomenon involves vasospasm of the fingers and toes and is in response to stress or cold exposure. Avoiding the stimuli and certain pharmacological treatments are present but I would like to gather some information before proceeding there. Kindly answer the following.

Do you have diabetes, hypertension and/or Peripheral Vascular disease ?
What specific medications are you currently using ?
Has this been a recent phenomenon or has this been occurring since long. Please specify the time period ?


Wishing you best of health

Thanks
Above answer was peer-reviewed by : Dr. Prasad
doctor
default
Follow up: Dr. Muhammad Sareer Khalil (18 minutes later)
No, I do not any of those diseases listed.
My current Rx follows:
Enalapril Mal Tabs 2.5mg.
Flrosemide 40mg
Carvedilol 3.125mg
doctor
Answered by Dr. Muhammad Sareer Khalil (10 hours later)
Brief Answer:
Primary Raynaud, Nifedipine

Detailed Answer:
Hello again ,

Thanks for answering the questions.

Raynaud Phenomenon would remain as the most likely diagnosis in the absence of the conditions described above. Hefty testing is available for diagnosis but clinical exam and history are sufficient for further management. If the cold hands remain cold irreversibly then you would require further evaluation of the vessels of the upper limbs via flow studies, arteriography etc.

Initially, warm gloves should be used. Identification of any toxic or occupational exposure should be done and avoided thereafter. Vasoconstricting agents like nicotine should be avoided for adequate flow.

If these lifestyle changes don't result in improvement then topical Nitroglycerine and CCB like nifedipine can be used. Nifedipine is also an antihypertensive medication and can be adjusted with respect to the dose of enalapril and carvedilol you are already using. Nifedipine would give a double benefit by serving as an antihypertensive and giving you relief w.r.t Raynaud.

If these measures also fail then causes for secondary Raynaud like hyperviscosity syndrome, cryoglobulinemia, Hepatitis B, C, Mycoplasma infection would need to be worked up. Blood thinners like warfarin, heparin or rivaroxaban wont be of much help unless you have an underlying hypercoagulabilty/clotting disorder.

Wishing you best of health.

Thanks.

Dr. Sareer Khalil
Above answer was peer-reviewed by : Dr. Pradeep Vitta
doctor
Answered by
Dr.
Dr. Muhammad Sareer Khalil

General & Family Physician

Practicing since :2012

Answered : 2906 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

176 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
What causes icy cold hands?

Brief Answer: Need more information Detailed Answer: Hello and Welcome I appreciate your concern The most likely diagnosis is Raynauds Phenomenon. Raynaud phenomenon involves vasospasm of the fingers and toes and is in response to stress or cold exposure. Avoiding the stimuli and certain pharmacological treatments are present but I would like to gather some information before proceeding there. Kindly answer the following. Do you have diabetes, hypertension and/or Peripheral Vascular disease ? What specific medications are you currently using ? Has this been a recent phenomenon or has this been occurring since long. Please specify the time period ? Wishing you best of health Thanks